Texas, 2018

Hail and Damaging Winds in Texas, June 23, 2018

June 23, 2018 · NWS SJT · 5 events in 3 counties and zones

Scattered showers and thunderstorms developed across portions of West Central Texas along a remnant outflow boundary and along the dryline. A few strong to severe thunderstorms developed, resulting in damaging wind and large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered showers and thunderstorms developed across portions of West Central Texas along a remnant outflow boundary and along the dryline. A few strong to severe thunderstorms developed, resulting in damaging wind and large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:38 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 23, 5:38 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
638 PM CDT Sat Jun 23 2018

.AVIATION...
/00Z TAFS/

VFR conditions currently prevail across all terminals this
evening. Thunderstorms have formed to the west of the Big Country
along a sharpening dry line. Models continue to develop additional
activity this evening with KABI the most likely terminal to be
impacted by convection. Thus, will include VCTS at KABI after
0100Z. Otherwise, low level stratus will once again develop across
the southern terminals overnight, with MVFR ceilings possible at
KJCT, KBBD,and KSOA. Breezy southerly winds will remain elevated
at all terminals through the next 24 hours.

&&

.PREV DISCUSSION... /issued 233 PM CDT Sat Jun 23 2018/

SHORT TERM...
(Tonight and Sunday)

Hot temperatures continue areawide this afternoon with heat indices
expected to reach between 105 and 109 degrees by late afternoon. A
Heat Advisory remains in effect across the forecast area until 8 PM
this evening.

The other concern late this afternoon into the evening hours will be
the chance for convection across western and northern portions of
the forecast area. A residual outflow boundary that was situated
across the Big Country earlier, has retreated north across far
northern portions of the Big Country this afternoon. This boundary
will serve as a focus for thunderstorm development by late afternoon
or early evening as convective inhibition weakens due to intense
surface heating. Isolated to widely scattered storms may also
develop across far western portions of the Concho Valley and Big
Country in an area of weak surface convergence along the dryline.
Most of the Hi-Res models continue to show the bulk of precipitation
occurring along and north of a Sterling city to Brownwood line this
evening. Given MLCAPE between 3000-4000 J/KG, sufficient deep layer
shear(30 knots) and DCAPE values around 2000 J/KG, severe storms
remain a concern, with large hail and damaging downburst winds
possible this evening.

On Sunday, hot and dry conditions will prevail, although afternoon
temperatures will be a little cooler with highs 99 to 103 degrees.
Still may need a Heat Advisory across northern portions of the
forecast area where heat index values will be near 105 degrees but
will defer this to the overnight shift to better ascertain.

LONG TERM...
(Monday through next Saturday)

..Hot and dry weather will continue...

The month of June is shaping up to be one of the hottest for many
locations across the area. The hottest June on record for Abilene
was back in 1953; while the hottest June on record for San Angelo
was back in 2011. With just seven days left in the month, we could
see a new monthly June record for warmest month set at both
Abilene and San Angelo.

The main driver of our weather across much of West Central Texas
will be a subtropical high pressure that will slide west across
the eastern Gulf of Mexico. Winds will continue to be from the
southeast across the region through much of the week. The center
of the thermal ridge will stay across eastern New Mexico and far
western Texas, but 850mb temperatures over our area will continue
to be in the 24 to 27 degrees Celsius range over the next 7 days.
With mostly clear skies and plenty of sunshine, afternoon highs
will continue to be in the mid to upper 90s on Monday and Tuesday,
then warming into the upper 90s to near 100 degrees through the
last half of the week. A few weak upper level shortwaves could
kick off some isolated thunderstorms during the afternoons, but
confidence is low and currently have no mention of POPs in the
forecast. Overnight lows through the week will remain warm with
overnight lows staying in the mid to upper 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 76 101  74  97 /  50   5   5   5
San Angelo 	 77 102  74  98 /  20   5   5   5
Junction 	 75  99  74  95 /  10   0   5  10
Brownwood 	 76  99  74  96 /  40   0   5   5
Sweetwater 	 76 101  74  96 /  40   5   5   5
Ozona      	 75  98  73  94 /   5   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

42
Hazardous weather outlook, Jun 23, 1:47 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
247 PM CDT Sat Jun 23 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
247 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will persist across the area through early
evening. A Heat Advisory remains in effect until 8 PM.

Scattered thunderstorms may develop late this afternoon into
the evening hours for areas along and north of a Sterling City
to Brownwood line. Some of these thunderstorms may become
severe, with large hail and damaging downburst winds possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed primarily across the
Big Country this evening.

In the hours before

Special weather statement, Jun 23, 5:14 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
614 PM CDT SAT JUN 23 2018

TXZ064-240000-
Sterling TX-
614 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Forsan, or 19 miles southeast of Big Spring, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Sterling County.

LAT...LON 3208 10126 3209 10102 3209 10100 3205 10097
      3194 10123 3199 10127
TIME...MOT...LOC 2313Z 238DEG 48KT 3207 10121
Special weather statement, Jun 23, 6:02 PM CST, 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
702 PM CDT SAT JUN 23 2018

TXZ064-240045-
Sterling TX-
702 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 745 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Sterling City, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Sterling County.

LAT...LON 3209 10109 3209 10083 3175 10082 3169 10126
      3197 10127
TIME...MOT...LOC 0001Z 239DEG 43KT 3189 10121
Special weather statement, Jun 23, 6:14 PM CST, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
714 PM CDT SAT JUN 23 2018

TXZ098-113-114-240100-
Haskell TX-Shackelford TX-Jones TX-
714 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stamford, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Avoca around 740 PM CDT.
  Lueders around 800 PM CDT.

Other locations impacted by this storm include Big Country Baptist
Assembly and The Intersection Of Us-180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 9947 3296 9947 3296 9945 3268 9961
      3290 9996 3307 9985
TIME...MOT...LOC 0013Z 299DEG 16KT 3295 9983
Special weather statement, Jun 23, 6:42 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
742 PM CDT SAT JUN 23 2018

TXZ064-240130-
Sterling TX-
742 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STERLING COUNTY UNTIL 830
PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sterling City, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Sterling City around 800 PM CDT.
  Broome around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10126 3183 10082 3178 10082 3156 10096
      3156 10104 3166 10127
TIME...MOT...LOC 0041Z 302DEG 22KT 3183 10117

The radar

The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nolan

When
June 23, 6:47 PM CST to 6:49 PM CST
Where
Nolan County, 5.35 mi NW of Sweetwater Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.520, -100.540

Thunderstorm Wind, Tom Green

When
June 23, 7:45 PM CST to 7:46 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.580, -100.550

A trained spotter measured a wind gust of 87 mph.

Thunderstorm Wind, Tom Green

When
June 23, 7:55 PM CST to 7:56 PM CST
Where
Tom Green County, 3.63 mi NW of San Angelo Res
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
31.520, -100.540

Thunderstorm Wind, Tom Green

When
June 23, 8:13 PM CST to 8:14 PM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.270

Thunderstorm Wind, Throckmorton

When
June 23, 10:05 PM CST to 10:06 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -99.050

Law enforcement estimated a wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767218, 767219, 767220, 767221, 767222.